What happened when the Intravenous Gamma Globulin (IVIg) dosage was reduced? By
LtCol Eugene B Richardson, USA (Retired) BA, M.Div., Ed.M., MS (Counseling) and patient with CIDP/Autonomic PN for 42 years due to exposure to Agent Orange.
Now everyone has heard of people who began doing well on a medication and came to the wrong conclusion that maybe they did not need the medication any longer.
Yes, in 2011 I began to worry about the long term impact of IVIg and decided that maybe less would be better and perhaps I could reduce my dosage from 40 grams to 30 grams. For twelve weeks, with four doses, I went down to 30 grams and thought it would just take time for my body to adjust.
The neurologist and I think that what really happened is that the product reserve in my body was depleted over the 12 weeks and I began to spiral downward with the previous symptoms increasing. I needed 40 grams and unfortunately this was the only way to find out!
In recent articles in the Journal of the Peripheral Nervous System, it has been noted that the current guidance on IVIg is outdated and needs to be revised. A recent abstract “Development and Application of an algorithm to individualized immunoglobulin dosing in neuropathies”, Journal of the Peripheral Nervous System, (there is a charge to view the article) page 260, Volume 19, No. 3, September 2014 which “concluded that IVIg dose and dosing frequency in peripheral neuropathies should be individualized depending on the disease subset and patient outcomes“.
We returned to the 40 grams and my body recovered and again built a reserve. I returned to the previous level of functioning confirming that the body does build a reserve over time and that this is significant. At least it is the best explanation for what happened with the reduced dosage. Then in 2016 we learned that the therapeutic dosage for my weight is around 50 t0 60 grams and we are currently working on the adjustments. Again, this is clinical proof that supports the doctors who DO NOT just go by the book, but work with the patient and their individual response to IVIg.
Bottom line is to listen to your body as it speaks of what is going on, while working closely with the doctor so you have a expert second opinion!
NOTE: Copyright 2010-15 Network For Neuropathy Support, Inc. dba Neuropathy Support Network.. This article may be reprinted or published for educational purposes as long as the printing or publishing is not for profit and acknowledgement is granted the author. Contact him at E-mail: firstname.lastname@example.org
PATIENT TO PATIENT – Disclaimer: Patient to Patient articles are intended to be educational, not diagnostic or prescriptive and the patient is encouraged to seek help from their own private physician. These articles reflect the subjective experience of the patient while living with neuropathy and Intravenous Gamma Globulin Infusions
Facts About Intravenous Gamma Globulin (IVIg)
My Neuropathy symptoms prior to receiving Intravenous Gamma Globulin
Why I started Intravenous Gamma Globulin (IVIg) and how it happen
My first experience with Intravenous Gamma Globulin (IVIg) (IVIg) in April 2004?
How Intravenous Gamma Globulin (IVIg) Affected My Long Term Neuropathy Symptoms
Surgery while on Intravenous Gamma Globulin (IVIg) with CIDP
What Happened When My Intravenous Gamma Globulin infusion (IVIg) Was Delayed
What Happened When My Intravenous Gamma Globulin (IVIg) Dosage Was Reduced
How Intravenous Gamma Globulin (IVIg) Infusions Has Affected My Life
What Doctors May Consider in Writing the Script for Intravenous Gamma Globulin (IVIg)
Getting Help Accessing Intravenous Gamma Globulin (IVIg) and with Insurance and Product Brand Questions
Critical Needs in Intravenous Gamma Globulin (IVIg) Neuropathy Research and Training